Hail, Crittenden
- When
- October 2, 3:43 PM CST to 3:57 PM CST
- Where
- Crittenden County, Earle
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.270, -90.470
Quarter to Golfball size hail fell in Earle.
Scattered thunderstorms developed within an unstable airmass during the afternoon hours of October 2, 2014. A few of these storms contained large hail in East-Central Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Scattered thunderstorms developed within an unstable airmass during the afternoon hours of October 2, 2014. A few of these storms contained large hail in East-Central Arkansas. Later that evening a line of strong to severe thunderstorms rolled through ahead of an approaching cold front. There were several reports of damaging winds across Eastern Arkansas along with a weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 2, 2:53 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 353 PM CDT THU OCT 2 2014 .DISCUSSION... CURRENTLY... SCATTERED SHOWERS AND THUNDERSTORMS DRIVEN BY WAA CONTINUE TO MOVE THROUGH THE MIDSOUTH. A COLD FRONT STRETCHES FROM NORTHERN MISSOURI TO SOUTH TEXAS AND WILL CONTINUE TO PROGRESS EASTWARD TOWARDS THE CENTRAL AND SOUTHERN MISSISSIPPI VALLEY. FLOW IS SOUTHERLY AHEAD OF THE FRONT...PULLING UP WARM... MOIST...UNSTABLE AIR INTO THE MIDSOUTH FROM THE GULF OF MEXICO. CLOUDS AND SHOWERS HAVE CREATED A BROAD RANGE OF TEMPERATURES THROUGH THE MIDSOUTH. AS OF 3PM...MEMPHIS WAS AT 90 DEGREES DUE TO A BREAK IN CLOUD COVER...WHEREAS OXFORD MISSISSIPPI WAS ONLY AT 73 DEGREES DUE TO A NEARBY THUNDERSTORM. DEWPOINTS ARE PEAKING IN THE LOW 70S AREA WIDE. STORMS HAVE ALREADY BEGAN TO DEVELOP ALONG THE FRONT FURTHER WEST IN NW AR...EASTERN OK AND SOUTHERN MO. EXPECT STORMS TO CONTINUE TO DEVELOP AS THE FRONT MOVES EAST INTO A MORE UNSTABLE ATMOSPHERE. MOST OF THE MODELS HAVE REDUCED CAPE VALUES TO BETWEEN 800-1500 J/KG AS THE FRONT NEARS...EXCEPT THE NAM WHICH DEPICTS CAPE VALUES WELL IN EXCESS OF 2000 J/KG OVER NW MISSISSIPPI. 0-6 KM BULK SHEAR VALUES WILL BE NEAR 40 KTS AREA WIDE WITH 0-3 KM LAPSE RATES AS STEEP AS 5.5 C/KM. INCREASING CLOUD COVER DUE TO WAA WILL SERVE AS A HINDRANCE TO SEVERE WEATHER TONIGHT. THE GFS IS MORE AGGRESSIVE WITH THE WAA SHOWERS AND STORMS AND NOT CLEARING OUT BEFORE THE FRONT APPROACHES...WHILE THE NAM... HRRR...AND EURO CLEAR OUT DURING THE EVENING. STORMS WILL BECOME COLD POOL DOMINANT AND BEGIN TO RACE AHEAD OF THE FRONT AS IT APPROACHES OUR REGION. THE MAIN THREAT WITH STORMS ALONG THE FRONTAL BOUNDARY WILL BE SEVERE WINDS DUE TO THEIR LINEAR CONVECTIVE MODE. LARGE HAIL WILL BE A SECONDARY THREAT DUE TO SIGNIFICANT BUOYANCY WITHIN THE HAIL GROWTH ZONES OF THE ATMOSPHERE. MODELS HAVE COME INTO BETTER AGREEMENT WITH THE TIMING OF THE APPROACHING SYSTEM. THE FRONT WILL BEGIN TO APPROACH NORTHEAST ARKANSAS BY 7 PM...THE MS RIVER BETWEEN 11PM AND 1 AM... AND OUT OF OUR COVERAGE AREA BY 5 AM. LINGERING SHOWERS WILL BE POSSIBLE AS A SECONDARY REINFORCING FRONT TRAILS THE LEADING ONE. COOLER DRIER AIR WILL FILTER INTO THE MIDSOUTH BEHIND THE FRONT. HIGHS FRIDAY WILL ONLY REACH THE MID TO UPPER 70S. LOWS FRIDAY NIGHT/SATURDAY MORNING WILL DIVE INTO THE 40S AS NW FLOW INCREASES BRINGING EVEN COOLER AIR INTO THE REGION. WE WILL STRUGGLE TO REACH 70 DEGREES DURING THE DAY ON SATURDAY. ANOTHER COLD FRONT WILL SWEEP THROUGH THE MS RIVER VALLEY EARLY NEXT WEEK. MODELS STILL DISAGREE ON THE TIMING BUT BOTH THE GFS AND EURO AGREE ENOUGH TO INCREASE POPS MONDAY EVENING. JPM3 && .AVIATION... 18Z TAFS PRIMARY CONCERNS REMAIN AFTERNOON SCT TSRA... AND SQUALL LINE ARRIVAL AT MEM DURING THE EVENING ARRIVAL PUSH. 1745Z RADAR SHOWED SCT SHRA/TSRA OVER MUCH OF THE MIDSOUTH. AIRMASS WAS VERY MOIST AND WEAKLY-CAPPED. THERE WAS LITTLE IN THE WAY OF DYNAMIC FORCING IN THE WAY OF FRONTS OR ELEVATED TROFS TO ORGANIZE AFTERNOON TSRA. NONETHELESS...EXPECT CURRENT ACTIVITY TO CONTINUE...WITH SOME INCREASES IN COVERAGE LIKELY. TSRA POTENTIAL SHOULD DECREASE AFTER 22Z... WITH LOSS OF SURFACE HEATING. NAM AND HRRR MODELS HAVE COME INTO BETTER AGREEMENT ON TIMING OF STRONG MIDLEVEL TROF AND SURFACE COLD FRONT. TSRA POTENTIAL WILL INCREASE AT MEM AROUND 03Z...WITH PEAK TSRA CHANCES IN THE 04Z TO 05Z TIME FRAME. NAM MODEL INDICATES TSRA WILL OUTRUN THE COLD FRONT...PERHAPS ALONG AND BEHIND A LEADING OUTFLOW BOUNDARY. AIRMASS SHOULD STABILIZE LIMITING TS POTENTIAL AFTER 07Z...THOUGH SHRA WILL LIKELY CONTINUE. EVENTUAL COLD FRONTAL PASSAGE WILL OCCUR AT MEM AROUND 12Z...TUP AT 16Z. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 305 PM CDT THU OCT 2 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 305 PM CDT THU OCT 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MIDSOUTH DURING THE LATE AFTERNOON HOURS. SOME OF THESE STORMS COULD BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. BY TONIGHT...A SQUALL LINE WILL PUSH IN FROM THE WEST. THE LINE IS EXPECTED TO BE STRONG TO SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT AND LARGE HAIL BEING A SECONDARY THREAT. THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...NORTHWEST MISSISSIPPI AND EXTREME WESTERN TENNESSEE. THE LINE WILL IMPACT EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL BETWEEN 7 PM CST AND MIDNIGHT CST. NORTHWEST MISSISSIPPI AND EXTREME WEST TENNESSEE...INCLUDING THE MEMPHIS AREA...WILL BE AFFECTED BETWEEN 10 PM CST TO 2 AM CST. THE LINE IS EXPECTED TO WEAKEN DURING THE OVERNIGHT HOURS AS IT CONTINUES TO MOVE EAST OF THE SLIGHT RISK AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SJM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT THU OCT 2 2014
MSZ007-008-011-012-022015-
TUNICA MS-TATE MS-QUITMAN MS-PANOLA MS-
248 PM CDT THU OCT 2 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...
NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING NICKEL SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 3 MILES SOUTH OF DARLING AT 248 PM CDT...MOVING NORTH AT
35 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN PANOLA...QUITMAN...TATE AND TUNICA COUNTIES SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
ARKABUTLA LAKE AND BEAVERDAM LAKE.
&&
LAT...LON 3464 9034 3455 8998 3419 9020 3426 9040
3435 9040
TIME...MOT...LOC 1948Z 200DEG 32KT 3432 9028PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL SOUTHAVEN 34.97N 90.00W
10/02/2014 M1.00 INCH DESOTO MS TRAINED SPOTTER
SPOTTER REPORTED HEAVY DOWNPOUR WITH QUARTER SIZED HAIL.
&&
MRMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 SE HORN LAKE 34.93N 90.00W
10/02/2014 DESOTO MS TRAINED SPOTTER
LARGE TREE LIMBS DOWN IN NESBIT AREA. CHURCH ROAD BLOCKED
WITH NUMEROUS LARGE LIMBS. PEA SIZED HAIL ALSO FALLING.
0345 PM TSTM WND GST 3 SE HORN LAKE 34.93N 90.00W
10/02/2014 M63.00 MPH DESOTO MS TRAINED SPOTTER
WIND GUST OF 63 MPH RECORDED.
0351 PM HAIL SOUTHAVEN 34.97N 90.00W
10/02/2014 M1.00 INCH DESOTO MS TRAINED SPOTTER
SPOTTER REPORTED HEAVY DOWNPOUR WITH QUARTER SIZED HAIL.
0357 PM TSTM WND GST SE DOWNTOWN MEMPHIS 35.13N 90.05W
10/02/2014 M61.00 MPH SHELBY TN ASOS
WIND GUST TO 61 MPH REPORTED AT MEMPHIS INTERNATIONAL
AIRPORT.
&&
MRMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 SE HORN LAKE 34.93N 90.00W
10/02/2014 DESOTO MS TRAINED SPOTTER
LARGE TREE LIMBS DOWN IN NESBIT AREA. CHURCH ROAD BLOCKED
WITH NUMEROUS LARGE LIMBS. PEA SIZED HAIL ALSO FALLING.
0345 PM TSTM WND GST 3 SE HORN LAKE 34.93N 90.00W
10/02/2014 M63.00 MPH DESOTO MS TRAINED SPOTTER
WIND GUST OF 63 MPH RECORDED.
0351 PM HAIL SOUTHAVEN 34.97N 90.00W
10/02/2014 M1.00 INCH DESOTO MS TRAINED SPOTTER
SPOTTER REPORTED HEAVY DOWNPOUR WITH QUARTER SIZED HAIL.
0357 PM TSTM WND GST SE DOWNTOWN MEMPHIS 35.13N 90.05W
10/02/2014 M61.00 MPH SHELBY TN ASOS
WIND GUST TO 61 MPH REPORTED AT MEMPHIS INTERNATIONAL
AIRPORT.
0413 PM HAIL S BARTLETT 35.22N 89.84W
10/02/2014 E1.75 INCH SHELBY TN TRAINED SPOTTER
SPOTTER REPORTED LARGE HAIL APPROXIMATELY GOLF BALL SIZED
AROUND THE AREA OF I-40 AND SUMMER AVENUE.
0415 PM HAIL 2 S BARTLETT 35.19N 89.84W
10/02/2014 E0.75 INCH SHELBY TN TRAINED SPOTTER
PENNY SIZED HAIL I-40 AND WHITTEN ROAD.
0420 PM HAIL BARTLETT 35.22N 89.84W
10/02/2014 E1.00 INCH SHELBY TN PUBLIC
NEAR BARTLETT BLVD AND ELMORE ROAD.
&&
MRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 5 N MEMPHIS 35.00N 90.14W
10/02/2014 SHELBY TN PUBLIC
POLICE DEPT ON THE SCENE WITH UTILITY LINES DOWN ACROSS
CENTRAL AVENUE AT BELVEDERE BLVD. EAST AND WESTBOUND
LANES BLOCKED.
0420 PM TSTM WND DMG 5 N MEMPHIS 35.00N 90.14W
10/02/2014 SHELBY TN PUBLIC
MULTIPLE TREES DOWN ON MENDENHALL AND POPLAR.
0420 PM HAIL BARTLETT 35.22N 89.84W
10/02/2014 E1.00 INCH SHELBY TN PUBLIC
NEAR STAGE ROAD AND HWY 70.
&&
ZDMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL MILLINGTON 35.33N 89.89W
10/02/2014 E1.00 INCH SHELBY TN TRAINED SPOTTER
&&
ZDMThe Memphis radar (KNQA), 55 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Quarter to Golfball size hail fell in Earle.
A weak tornado damaged a rice field. The tornado crossed a road into another field with no crops and then lifted. Peak winds were estimated at 60 mph.
Straight line winds damaged the wall and roof of a metal building housing a discount store in northern portions of Harrisburg. Debris from the building broke windows in another building located to the immediate north. A tree approximately one quarter mile northeast of the building was snapped. Widespread trees were uprooted in Greenfield. There were also reports of minor roof damage in Greenfield. There were several trees and power lines knocked down further east in Truman.
Straight line winds knocked power poles and trees down near U.S. Highway 63 and Nestle Road. A semi truck full of chicken parts was blown over on Highway 18 and Highway 69.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyThe tornado archive for Arkansas, 2014Warnings in Arkansas, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544616, 544617, 544822, 544824, 545218.